Log in
Oesophageal Patients Association
3,788 members2,276 posts

Omeprazole help, please!

Hi! This is my fist post on any Forum anywhere, so please be patient with a Newbie!

I recently went into hospital for what should have been the first of two operations to remove my large kidney stone. However, it all went Boobs Up because as soon as the Anaesthetist injected the anaesthetic, my lungs collapsed. I eventually woke up in Intensive Care on a ventilator- but that's another story....

My Consultant Anaesthetist came to see me once I was off the ventilator and told me that whilst I was unconscious and he was trying to find out why I wasn't breathing, he'd put a laprascope down my throat and discovered I had a Hiatus Hernia. He asked me if I had a lot of heartburn..."No" I replied. Did I have acid reflux? Or problems with food coming back up? Again I had to reply "No" , but feeling a tad sorry for not appreciating his "free diagnosis " as he'd called it, I told him that I did seem to be able to burp for England on occasions. He then told me he'd prescribed 40mg of Omeprazole daily for me. He gave me a months worth with instructions to see my GP for the next prescription. Unfortunately, my GP was poorly himself on the day I had my appointment with him, so when the receptionist phoned to cancel, I asked what I should do about the Omeprazole as I hadn't got enough to last until the next month ( the earliest I could get another appointment!) . To cut a long story short, the receptionist phoned later to say there was a prescription for another 2 months waiting for me at the chemist. I've got one months worth left...

Last week, I had a blood test for cholesterol and to check my liver function, kidney function and some other stuff I don't understand. The Dr phoned me up with the results- my under active thyroid was ok, my kidneys are getting worse ( no surprise there, didn't get to have the operation! ) but my liver function is bad too. He started me on Atorvastatin as my cholesterol had gone up. ( I also take Ramipril and Amlodopine to control my high blood pressure and 200mg Lyrica (Pregablin) for the peripheral neuropathy in my feet.) I asked him if I had to keep taking the Omeprazole, and why I had been prescribed such a high dosage but all he said was that I had to ask the consultant at the hospital who'd prescribed it in the first place! This was an Anaesthetist, and who ever gets to see their Anaesthetist again??

Does anyone else think that 40mg Omeprazole to cure burping is slightly overkill? Especially as I read that it interacts with statins and damages your liver! I don't drink alcohol at all, I gave up smoking last year, but I am still overweight from two years ago when I was having to take 50-70 mg steroids daily for over a year to cure my thyroid eye disease. I live on a permanent diet, as loosing weight when it's so difficult to walk is very hard to near impossible!

Does anyone know if Omeprazole actually cures a Hiatus Hernia? Or do you just have to keep taking it?

Does anyone else on Omeprazole have peripheral neuropathy? If so, have your symptoms got worse???

I have stopped burping so much, but since taking my statins, I now have awful botty wind!!!! Is this the statins or the mixture of Omeprazole and statins?

If anyone can offer me any advice or if there's someone out there with anything remotely similar to me, I would seriously love to hear from you!

If you've read down to here, then thank you for taking the time to read this!

Ruthybaby

Sent from my iPad

4 Replies
oldestnewest

I have a hiatus hernia and Barrett's Oesophagus and since I have been on Lanzaprazole I have peripheral neuropathy in my feet. I was prescribed amitriptyline for my feet but have stopped taking it as it does not seem to work but makes me feel like a zombie. Omoprazole and Lanzaprazole which are known as PPI's reduce stomach acid and prevent further damage to the Oesophagus. As I have Barretts Oesophagus I have to take one or two daily of Lanzaprazole for life and have an endoscopy every two years. It is all very scary but I have no choice but to take medication and try not to worry about it too much. Hope some people can help you with your other problems. Take care xx

1 like
Reply

Ruth

As Karjade says. Omeprazole is a PPI that is widely used to treat acid reflux. If, you did not have acid reflux? then the Omeprazole will be doing nothing and may have side effects that you do not need to have (Nausea).

Like most on here, I left hospital with a suitcase full of Omeprazole and was then prescribed it "for life". I did not have and still do not have acid reflux. I stopped taking it when I realised my daily nausea was not down to pregnancy, but was indeed the Omeprazole. I have had no side effects since stopping apart from I feel much better and I am still not pregnant.

I personally (warning I am not a doctor) would just not take it and see how you feel.

Good luck.

Reply

I have been taking 20mg of Omeprazole for about 15 years now and only when I had an accident and was in a wheelchair for 5 months was my prescription increased to 40mg and was then reduced to 20mg later. 40mg is much too high I would have thought for a little burping. Once diagnosed with a hiatus hernia you do have to take the pills for life unless of course it worsens and then you might have to be operated on. I have had no apparent side effects and they do seem to keep my acid reflux under control. But I was vomiting and choking before mine was diagnosed, so the burping you have seems to be minor in comparison. Reading your post you seem to have many more problems more serious so i WOULD ASK YOUR DOCTOR FOR AN APPRAISAL ON THIS ONE. I hope you feel better soon and wish you luck.

1 like
Reply

Well done on putting up your post - you are most welcome here!

A normal healthy stomach has very strong acid as a natural part of the digestive system. There is a valve by your diaphragm called the lower oesophageal sphincter that should keep the acid in place in the stomach rather than letting it splash up into your oesophagus, where the lining of the cells cannot cope with the acid and very often makes you feel the pain of heartburn.

Wen you have a hiatus hernia, part of your stomach protrudes above the sphincter and it is almost inevitable that stomach acid will reflux into your oesophagus. It is also possible that the reflux might get into your lungs and/or make you cough.

Omeprazole switches off the production of some or all of the acid in your stomach and it is a very commonly prescribed drug, so do not over-react to publicity you may have heard about it. Some of the studies looked at patients who seem to have been prescribed this sort of medication on a long term basis without any clear reason for continuing with it.

I have been on 80 mg for a short period, so it does not strike me as particularly high; what is important is to review your situation after a few weeks with a doctor, especially when, as in your case, you have other issues to be concerned about as well.

Omeprazole will not cure a hiatus hernia, but it can reduce the effects of the reflux. Being overweight will tend to exert upward pressure on the stomach and this will tend to increase reflux.

Burping and wind may be the result of the medication, or your system protesting about something.

You do need to be under the guidance of your doctor and a sensible plan that takes priorities into account. I am sure that it will be a good thing for you to lose some weight, from what you say, and this may be the key to some other things improving.

2 likes
Reply

You may also like...